Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 20, 2009, 6:53 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2009, 6:53 PM MDT (00:53 UTC)
- Expired
- May 20, 2009, 8:00 PM MDT
- In force
- 67 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 2 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:10 PM MDT | HAIL 1 | 5 S Seneca, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3412 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210053 SVRLBF NEC091-171-210200- /O.NEW.KLBF.SV.W.0030.090521T0053Z-090521T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 753 PM CDT WED MAY 20 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF THEDFORD... EASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 900 PM CDT/800 PM MDT/ * AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF SENECA...OR 14 MILES SOUTHEAST OF MULLEN...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THEDFORD AND 9 MILES NORTH OF HIGHWAY 83 CROSSING THE DISMAL RIVER BY 830 PM CDT... HALSEY BY 855 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4207 10027 4174 10027 4175 10098 4207 10105 TIME...MOT...LOC 0053Z 262DEG 27KT 4186 10091 $$ KAR
2 follow-up statements
000 WWUS53 KLBF 210122 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 822 PM CDT WED MAY 20 2009 NEC091-210131- /O.CAN.KLBF.SV.W.0030.000000T0000Z-090521T0200Z/ HOOKER NE- 722 PM MDT WED MAY 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOOKER COUNTY IS CANCELLED... THE THUNDERSTORMS WHICH PROMPTED THE WARNING FOR EASTERN HOOKER COUNTY HAVE MOVED EAST OUT OF THE COUNTY. LAT...LON 4207 10082 4207 10027 4174 10027 4175 10076 TIME...MOT...LOC 0121Z 262DEG 27KT 4189 10063 $$ NEC171-210200- /O.CON.KLBF.SV.W.0030.000000T0000Z-090521T0200Z/ THOMAS NE- 822 PM CDT WED MAY 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR THOMAS COUNTY... AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 83 MILE MARKER 140...OR 7 MILES SOUTHWEST OF THEDFORD...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 83 MILE MARKER 140...6 MILES SOUTH OF THEDFORD AND 8 MILES NORTH OF HIGHWAY 83 CROSSING THE DISMAL RIVER BY 830 PM CDT... HIGHWAY 2 MILE MARKER 220 BY 845 PM CDT... HALSEY BY 855 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4207 10082 4207 10027 4174 10027 4175 10076 TIME...MOT...LOC 0121Z 262DEG 27KT 4189 10063 $$ KAR
000 WWUS53 KLBF 210159 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 859 PM CDT WED MAY 20 2009 NEC171-210208- /O.EXP.KLBF.SV.W.0030.000000T0000Z-090521T0200Z/ THOMAS NE- 859 PM CDT WED MAY 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR THOMAS COUNTY WILL EXPIRE AT 900 PM CDT... A STRONG THUNDERSTORM WILL EXIT EXTREME NORTHEASTERN THOMAS COUNTY. BRIEF HEAVY RAIN AND PEA SIZE HAIL ALONG WITH GUSTY WIND TO 30 MPH CAN BE EXPECTED. LAT...LON 4207 10082 4207 10027 4174 10027 4175 10076 TIME...MOT...LOC 0158Z 262DEG 27KT 4193 10026 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:54 PM MDT, 5 hours 59 minutes earlier.
Area forecast discussion, May 20, 12:54 PM MDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 154 PM CDT WED MAY 20 2009 .DISCUSSION... THUNDERSTORMS ARE UNDERWAY ACROSS NRN COLO AND SRN WY THIS AFTN. A DISTURBANCE EMBEDDED IN A DEVELOPING SUBTROPICAL LOW ACROSS THE SWRN U.S. WILL CRISS CROSS A COLD FRONT ACROSS WRN AND NCNTL NEB LATE THIS AFTN AND TONIGHT. THE NAM12 SUGGESTS THE POTENTIAL FOR ELEVATED SUPERCELL DEVELOPMENT JUST NORTH OF THE COLD FRONT. WIND DAMAGE IS ALSO POSSIBLE AS A DEEP MIXED LAYER HAS DEVELOPED ALONG AND AHEAD OF THE FRONT. AN ISOLATED TORNADO COULD DEVELOP. THE OFFICIAL FCST FOLLOWS A BLEND OF THE GFS AND NAM12 WHICH ARE CLOSE IN DEVELOPING A CLUSTER OF STORMS ACROSS NCNTL NEB TONIGHT. THE COLD FRONT WILL SHOOT SOUTH INTO KS IN THE WAKE OF THE MCS. THE COLD FRONT WILL LIFT SLOWLY NORTH THURSDAY AND FRIDAY. MORE SHOWERS ARE POSSIBLE THURSDAY. THE NAM SUGGESTS SUFFICIENT INSTABILITY FOR TSTMS FRIDAY GENERALLY ALONG AND SOUTH OF NEB HIGHWAY 2 FRIDAY AFTN. WEATHER CONDITIONS CONTINUE TO DETERIORATE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK. THE GFS IS FCSTING REMNANT MOISTURE FROM THE SUBTROPICAL DISTURBANCE CURRENTLY OVER THE ERN GULF OF MEXICO TO BE DRAWN WESTWARD ONTO THE WRN HIGH PLAINS. THIS LOW LEVEL MOISTURE IN TANDEM WITH HIGH LEVEL MOISTURE COMING OFF THE PACIFIC AND A DEVELOPING SUBTROPICAL DISTURBANCE OVER THE SWRN U.S. COULD PRODUCE A HEAVY RAIN EVENT ACROSS PARTS OF SOUTH DAKOTA AND WRN AND NCNTL NEB SATURDAY THROUGH TUESDAY. THE 00Z ECMWF SHOWED THE SWRN U.S. DISTURBANCE LIFTING VERY QUICKLY THROUGH THE NRN PLAINS AND INTO THE UPPER MIDWEST SPARING THE CNTL PLAINS OF HEAVY RAIN. SINCE THE GFS IS BELIEVED TO BE SUPERIOR WITH TROPICAL SYSTEMS OVER THE ECMWF...A WETTER SOLN IS PREFERRED. BOTH MODELS SHOW VERY ROBUST MOISTURE IN PLACE THROUGH MONDAY NIGHT. THE GFS IS ADVERTISING 150 TO 200 PERCENT OF NORMAL PRECIPITABLE WATER SATURDAY THROUGH WEDNESDAY. THUS THE POTENTIAL EXISTS FOR RAINFALL AMOUNTS RANGING FROM MODERATE...1/2 TO 1.5 INCHES AS SHOWN BY THE ECMWF TO A FLOOD WITH OVER 5 INCHES OF RAINFALL AS SHOWN BY THE GFS. THE NAM AND SREF ARE ADVECTING DEEP MOISTURE VERY SIMILAR TO THE GFS SO THE GFS SOLN IS PREFERRED WHICH KEEPS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY. HPC INDICATES HEAVY RAIN...AROUND 3 INCHES...WILL FALL OVER SOUTH DAKOTA THROUGH MONDAY MORNING. THE GFS IS 1/2 A STATE FARTHER SOUTH STRADDLING THE NEB-SD BORDER WITH ITS QPF BULLS EYE. IT COULD TURN OUT TO BE A VERY INTERESTING HOLIDAY WEEKEND. && .AVIATION... COLD FRONT WILL WORK ACROSS THE AREA TONITE...BRINGING A WIND SHIFT TO THE NNE AND A CHANCE FOR THUNDERSTORMS. THIS EVE EXPECT VFR AND DRY AT TAF SITES...HOWEVER STORMS EXPECTED TO FIRE OVER PANHANDLE OF NEB. STORMS WILL MIGRATE SE OVERNITE...EVENTUALLY IMPACTING /HIGH CONFIDENCE/ THE KVTN TAF...HOWEVER DRIER AIR TO THE SOUTH AND LESS INSTABILITY MAY RESULT IN STORMS DYING OFF BEFORE REACHING KLBF. THUS HAVE NO MENTION OF T IN THE TAF ATTM...HOWEVER WILL MONITOR FOR POSSIBLE UPDATE. LOW LEVEL MOISTURE POOLS BEHIND THE FRONT AND HAS A DECENT CHANCE OF PRODUCING MVFR CIGS TOWARD MORNING...THAT HAVE THE POTENTIAL TO LINGERING INTO THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. CDC/MJM
Hazardous weather outlook, May 20, 2:42 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT WED MAY 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 342 PM CDT WED MAY 20 2009 /242 PM MDT WED MAY 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL TRACK ACROSS THE CENTRAL PLAINS TONIGHT. AS THE FRONT APPROACHES THE AREA THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE ON THE SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS NORTH OF A LINE FROM OGALLALA...TO THEDFORD...TO ONNEIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT HOURS AS THE FRONT SLIDES SOUTH AND EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS THIS WEEKEND. SCATTERED SHOWERS AND OCCASIONALLY AN EMBEDDED THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY FROM SATURDAY THROUGH TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, May 20, 6:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT WED MAY 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 6 ESE WHITMAN 42.01N 101.43W
05/20/2009 E1.00 INCH GRANT NE PUBLIC
&&
JSWEETLocal storm report, May 20, 6:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT WED MAY 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 15 S MULLEN 41.82N 101.04W
05/20/2009 E0.88 INCH HOOKER NE CO-OP OBSERVER
&&
JSWEETNearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.